Has anyone else experienced nocturnal leg cramping after prolonged use of warfarin?

Help Support ValveReplacement.org:

weissarthur

Member
Joined
Jan 5, 2014
Messages
22
Location
Grand Rapids Michigan, USA
I am 7 years out of surgery (mechanical aortic and mitral valves). In the last year I've experienced several instances of severe leg cramping. These muscle spasms are super intense. I've come to call them a "super Charlie horse". Ive always associated them with bouts where I might of exercised too much, but the last one lasted for about 10-15 minutes, involved my psoas muscle but I have fallen off my exercise and hadn't done any type of strenuous exercise in about 3 weeks... then half way through the spasm one of my hamstrings decided to join in... so I had multiple leg spasms on opposite sides going at the same time. So painful.

I've considered electrolyte imbalances. I take1000mg magnesium nightly (after reading in this forum I plan on adding a banana a day and calcium.

However, I did a simple websearch and came across something that said this might be a side effect of taking warfarin for 7 years.

Has anyone else experienced this?
 

leadville

Premium Level User
Joined
Aug 28, 2017
Messages
175
Location
Wigan, England
9 years on warfarin and no cramps here, but as i was reading i was thinking Magnesium.

Then i got to your electrolyte thoughts, i think you may be on the right idea

are you aware of Boron ? most western people seem to be low, same with magnesium,
boron helps absorb Mag, so if boron is low well......

best to be chelated and there seems no RDA however i take 9mg daily

Just a suggestion for you to look into

Best of luck
 
Last edited:

leadville

Premium Level User
Joined
Aug 28, 2017
Messages
175
Location
Wigan, England
Magnesium is best absorbed chelated and depending on why you take it, as in your case for possible cramping then what it is bonded to is important for the bioavailability.

Not all Mag supplements are created equally .

From memory i think Mag Oxide is not absorbed well so its also probably worth looking into your current supplement.

https://www.ancient-minerals.com/transdermal-magnesium/absorption/
 

weissarthur

Member
Joined
Jan 5, 2014
Messages
22
Location
Grand Rapids Michigan, USA
Thank you for the feedback. I have been on this forum since my surgery and it has been a great source of information and comfort. When I feel like I'm the only one in the world who understands what Im going through, I come here and great people all over the world are sharing similar experiences. And contributors like yourself are willing to share selflessly... thank you.

Even my Physical therapist didn't know what INR was and when I explained it to him he wasn't concerned, so when he began to work on breaking up the scar tissue on my chest and stomach (from spleen removal days before heart surgery) he was shocked when I came back three days later with bruises throughout my midsection. You can't blame him really, I'm 48 years old with an athletic attitude and look relatively healthy.

I'd like to contribute more to the forum. I had no idea that it was operating in the red for years... It would be a MAJOR LOSS if this forum did not continue... what can I do to help?
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
986
Location
MO USA
When I got night leg cramps in my pre-warfarin days, my doctor said the most common cause of leg cramps at night is dehydration. My son's pediatrician said the same thing when he got them. Once I started having a few beers before bed :) I've not gotten night cramps again. I think they also mentioned low potassium and suggested a banana if water was not enough.
 
  • Like
Reactions: Eva

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
6,057
Location
Queensland, OzTrayLeeYa
Hi
I am 7 years out of surgery (mechanical aortic and mitral valves). In the last year I've experienced several instances of severe leg cramping.
sorry to read of your leg cramps.

Has anyone else experienced this?
I went through something like that about 15 years back and I always assumed that it was just related to tension and stress at work (desk job software developer), plus perhaps lack of walking exercise and lack of stretching. I've not experienced it in the years I've been on warfarin, so perhaps warfarin has cured me? (or perhaps its utterly unrelated to warfarin?)

I've considered electrolyte imbalances. I take1000mg magnesium nightly (after reading in this forum I plan on adding a banana a day and calcium.
an avenue worth looking into

However, I did a simple websearch and came across something that said this might be a side effect of taking warfarin for 7 years.
I'm always cautious about what people find on the internet, by volume I'd say 99.99% of sites (a conservative estimate) are simply fluff or at best mindless copiers of content to attract hits and thus generate revenue. You'll find long lists of what side effects "may be" associated with warfarin. Everything from erectile dysfunction through to hair loss.

Correlation can be found in many things, so just because you are on warfarin (and more people are every day) does not mean that "may be accociated with" has anything to do with causation:



and more worrying ...

My view is that Remaining Alive will expose you eventually to many new things, and so because warfarin will have a significant positive effect on your remaining alive (and no kidding, studies have shown this) it is therefore (by association) possible that warfarin "may be associated" with: wrinkles, hair loss, erectile dysfunction, Alzheimers, appetite loss, weight gain, diabetes, bone density loss, cognitive impairment, halitosis, joint pain, incontinence and alcoholism (be like me, don't go to meetings ... then you're simply a drunk) .

I like Toms advice of having a beer ...

Best Wishes
 

LondonAndy

VR.org Supporter
Joined
Aug 1, 2015
Messages
296
Location
London, UK
I have experienced cramps in my lower leg too, mostly at night but not exclusively. After reading about dehydration I increased my fluid intake before bed (just low sugar squash though in my case!), and have been taking a magnesium supplement for a few months which has definitely helped. I still get them occasionally but have learnt to detect the early warning signs and jump out of bed, or stop stretching to reach something in a cupboard, immediately.

By coincidence I have been eating more bananas recently too, only one or two a week, so maybe that has helped - I will make it two or three a week and see if that helps any more. Thanks @tom in MO :)

I am a great believer in only making one change at a time, to see if that makes a difference, and will try and remember to update here in a couple of months with results.
 

gerrychuck

Well-known member
Joined
Nov 17, 2012
Messages
169
Location
Moose Jaw, SK, Canada
I've had calf cramps, usually early in the morning just as I'm waking up, ever since my surgery and going on warfarin 6 years ago. I have learned to recognize and react very quickly at this point, so usually all I experience now is a quick twinge before I stretch it and shut down the cramp before it gets rolling. I barely even think about it now. Never had those kinds of cramps except with dehydration after having a few too many to drink until after my valve job. I have been on metoprolol the whole time as well as warfarin, and I have some dim recollection that there might be a connection there as well.
 

Classtime Sailer

Active member
Joined
Jun 2, 2013
Messages
38
Location
Los Angeles, CA
I’ve been experiencing the nocturnal leg cramps but I am not on anything. Sometimes my toes, feet, calf, groin, hamstrings, with no rhyme or reason. Random. I have tried all the usual preventive measures and the cramps randomly attack. I have had an MRI on my back and extensive blood and neurological tests that show everything is normal. The cramps started before my AVR. Miraculously, I had no cramps while recovering from surgery. Imagine the cramps attacking with all those drain pipes in your gut etc. 🙁
 

Superman

Well-known member
Joined
Oct 3, 2009
Messages
704
Location
Grand Rapids, MI, USA
Warfarin causes kids. No kids before Warfarin. Five kids after. I rest my case.

I find leg cramps, for me, are typically associated with dehydration and exercise.
 

maggiemay

Member
Joined
Apr 3, 2019
Messages
8
Location
UK
I am 7 years out of surgery (mechanical aortic and mitral valves). In the last year I've experienced several instances of severe leg cramping. These muscle spasms are super intense. I've come to call them a "super Charlie horse". Ive always associated them with bouts where I might of exercised too much, but the last one lasted for about 10-15 minutes, involved my psoas muscle but I have fallen off my exercise and hadn't done any type of strenuous exercise in about 3 weeks... then half way through the spasm one of my hamstrings decided to join in... so I had multiple leg spasms on opposite sides going at the same time. So painful.

I've considered electrolyte imbalances. I take1000mg magnesium nightly (after reading in this forum I plan on adding a banana a day and calcium.

However, Ifor did a simple websearch and came across something that said this might be a side effect of taking warfarin for 7 years.

Has anyone else experienced this?
I had my aortic valve replaced years ago St Jude mechanical and for the last 26 years have had to take warfarin every day since. There are times when I think warfarin responsible for different aches and pains but I have had to get on with life and thank goodness for warfarin keeping my valve working. I hope that you enjoy life too, like I have done. Surpery to save my life with only weeks to live at 60 and now I am 86 years old and happy to take warfarin.
 

Latest posts



Top